Wyoming, 2011High Wind in Wyoming, October 29, 2011
October 29, 2011 · NWS CYS · 6 events in 4 counties and zones
A Pacific low pressure system moved across Montana and brought an associated cold front across Wyoming and produced a period of strong winds.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system moved across Montana and brought an associated cold front across Wyoming and produced a period of strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 29, 1:39 AM MST, 46 minutes earlier.
Area forecast discussion, Oct 29, 1:39 AM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
239 AM MDT SAT OCT 29 2011
.SHORT TERM...TODAY THROUGH MONDAY NIGHT
FORECAST CHALLENGES CONTINUE TO BE HIGH WIND POTENTIAL
TODAY...FOLLOWED BY A NEXT WINTER WEATHER EVENT BEGINNING MONDAY
EVENING INTO TUESDAY.
CURRENTLY...LOW PRESSURE SYSTEM THAT WAS OFF THE COAST OF BRITISH
COLUMBIA 24 HOURS AGO HAS MOVED INLAND AND IS CURRENTLY MOVING
INTO SOUTHERN ALBERTA PROVINCE THIS MORNING ASSOCIATED COLD FRONT
APPEARS TO LIE ACROSS WESTERN MONTANA...SOUTHWESTWARD INTO EASTERN
OREGON. LATEST MEDICINE BOW PROFILER OBSERVATION IS SHOWING WINDS
INCREASING THE PAST 2 HOURS TO 45KTS IN THE LOWEST GATE AT 07Z...A
SLOW BUT STEADY INCREASE IN WIND SPEEDS. AREA OBSERVATIONS SHOWING
SUSTAINED WINDS OUT BY ARLINGTON UP TO 35 MPH...GUSTING INTO THE
MID 40S. FURTHER WEST IN THE GULF OF ALASKA...A PRETTY GOOD STORM
SYSTEM LOOKS TO BE DEVELOPING...WHICH LOOKS TO IMPACT US THE
BEGINNING OF NEXT WEEK.
FOR TODAY...GFS CONTINUES TO SHOW 700MB WINDS IN EXCESS OF 50KTS
OVER THE WESTERN PORTIONS OF THE CWA AFTER 12Z THIS
MORNING...WHILE NAM SHOWS SLIGHTLY LESS AT 45KTS. LOCAL WRKHGT
PRODUCT SHOWS STRONGEST 850 AND 700MB CRAIG TO CASPER HGT
GRADIENTS FROM THE 12Z TO 18Z TIME PERIOD. WILL KEEP THE CURRENT
HIGH WIND WARNING GOING AND WILL CONTINUE MONITORING WIND REPORTS
AS WELL AS THE MEDICINE BOW PROFILER WINDS THIS MORNING. COLD
FRONT LOOKS TO PASS THROUGH THE CWA AROUND THE 21Z TIME FRAME WITH
WINDS SHIFTING NORTHWEST. 700MB TEMPERATURES FALL SLIGHTLY BEHIND
THE FRONT...DROPPING FROM +2C THIS MORNING DOWN TO -4C THIS EVENING.
TEMPERATURES SUNDAY LOOK TO BE ROUGHLY 3-5 DEGREES COLDER OVER
TODAYS HIGHS WITH LOW TO MID 50S AREA WIDE. 700MB TEMPERATURES
QUICKLY REBOUND THOUGH WITH 0 TO +2C 700MB TEMPERATURES RETURNING
BY SUNDAY AFTERNOON.
MONDAY LOOKS PRIMARILY DRY WITH INCREASING CLOUDINESS DURING THE
AFTERNOON AS THE COLD FRONT APPROACHES NORTHWESTERN WYOMING.
FAIRLY GOOD AGREEMENT ON TROUGH PLACEMENT MONDAY NIGHT INTO
TUESDAY MORNING WITH QPF INTO CARBON AND ALBANY COUNTIES BY EARLY
TUESDAY MORNING. ENERGY FROM THE APPROACHING SYSTEM TRACKS SOUTH
INTO UTAH MONDAY EVENING AND TRACKS INTO NORTHWESTERN
COLORADO TUESDAY MORNING...SETTING THE STAGE FOR OUR NEXT WINTER
WEATHER EVENT.
.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...MODELS CONTINUE TO BE
IN GOOD AGREEMENT THROUGH THE MIDDLE OF NEXT WEEK...BUT THEN
DIVERGE CONSIDERABLY BY LATE IN THE WEEK AS A GRADUAL SHIFT IN
THE LONG WAVE PATTERN IS EXPECTED. THE MAIN FORECAST CONCERN WILL
BE THE POSSIBLE WINTER WEATHER EVENT TUESDAY THROUGH EARLY
WEDNESDAY. MODELS ARE IN EVEN BETTER AGREEMENT WITH THIS SYSTEM
COMPARED TO 24 HOURS AGO...SO CONTINUED TO INCREASE POP WELL INTO
THE LIKELY CATEGORY ACROSS THE MAJORITY OF SOUTHEAST WYOMING AND
WESTERN NEBRASKA ON TUESDAY. THIS SYSTEM IS LOOKING VERY SIMILAR
TO THE TUESDAY/WEDNESDAY SNOW STORM LAST WEEK...WHICH PRODUCED 7
TO 14 INCHES OF SNOW NEAR THE COLORADO BORDER. CURRENT 00Z MODELS
ARE A BIT FURTHER NORTH WITH THE UPPER LEVEL TROUGH AND ASSOCIATED
DYNAMICS COMPARED TO THE PREVIOUS STORM...SO EXPECT PRECIPITATION
TO BE MORE WIDESPREAD WITH ACCUMULATING SNOWFALL EXPECTED FURTHER
NORTH TOWARDS DOUGLAS...ALLIANCE AND POSSIBLY CHADRON THIS TIME
AROUND. ENSEMBLES SUPPORT THIS OUTCOME AS WELL...ALTHOUGH HALF OF
THE ENSEMBLE PERTURBATIONS SHOW THE TROUGH MOVING A BIT QUICKER
COMPARED TO THE PREVIOUS STORM. IN ADDITION...DYNAMIC FORCING
APPEARS TO BE A LITTLE MORE FAVORABLE FOR WIDESPREAD MODERATE TO
HEAVY SNOW ACCUMULATIONS ALONG WITH STRONGER WINDS ACROSS
SOUTHEAST WYOMING. TOO EARLY TO PREDICT SNOWFALL AMOUNTS...BUT
THERE IS A GOOD CHANCE FOR LOCATIONS ALONG AND EAST OF THE LARAMIE
RANGE TO RECEIVE 6+ INCHES OF SNOW. EXPECT PRECIP TO START OFF AS
RAIN BELOW 5000 FEET...LIMITING SNOW ACCUMULATIONS ACROSS WESTERN
NEBRASKA AND THE LOWER VALLEYS OF SOUTHEAST WYOMING. AFTER A BRIEF
WARM UP ON MONDAY...HIGH TEMPERATURES WILL RETURN TO THE 30S AND
40S TUESDAY AND WEDNESDAY BEHIND THE FRONT WITH CHILLY OVER NIGHT
LOWS. HIGH TEMPERATURES WILL LIKELY STRUGGLE TO REACH 30 DEGREES
ACROSS THE HIGH PLAINS AND HIGH VALLEYS OF WYOMING ON WEDNESDAY
WITH 700MB TEMPS AS LOW AS -14C AND UPSLOPE LLVL FLOW. BY LATE
WEDNESDAY AND INTO THURSDAY...AN UPPER LEVEL RIDGE AXIS WILL MOVE
INTO THE ROCKIES RESULTING IN COLD OVERNIGHT LOWS DUE TO CLEAR
SKIES AND GOOD RADIATIONAL COOLING.
FURTHER OUT...EXTENDED MODELS ARE STILL HINTING AT A SHIFT IN THE
LONG WAVE PATTERN...WITH THE ECMWF SHOWING A SERIES OF DEEP UPPER
LEVEL TROUGHS PUSHING EASTWARD ACROSS THE WESTERN UNITED
STATES...EVEN AS FAR SOUTH AS CNTRL AND SOUTHERN CALIFORNIA. GFS
AND DGEX NOT AS AGGRESSIVE...BUT BOTH MODELS STILL SHOW A STRONG
COLD FRONT PUSHING ACROSS WYOMING BY FRIDAY WITH PROGRESSIVE WEST
TO NORTHWEST FLOW ALOFT. KEPT POP AROUND 10 PERCENT FOR NOW DUE
LARGE DIFFERENCES BETWEEN THE GFS AND ECMWF. HOWEVER...INCREASED
POP UP TO 40 PERCENT IN THE MOUNTAINS AND ALSO STARTED TO LOWER
TEMPERATURES WELL BELOW NORMAL WITH ALL MODELS SHOWING MUCH COLDER
AIR PUSHING INTO THE AREA AND REMAINING OVER THE AREA INTO NEXT
WEEKEND. MODEL CONSENSUS SHOWS HIGH TEMPERATURES STRUGGLING TO
REACH THE MIDDLE 30S BY FRIDAY AND SATURDAY NEXT WEEK WITH THE
POTENTIAL FOR VERY COLD OVERNIGHT LOWS.
&&
.AVIATION...06Z TAF ISSUANCE. VFR CONDITIONS WILL PREVAIL WITH
MID TO HIGH CLOUDINESS OVERHEAD IN ADVANCE OF THE NEXT PACIFIC
COLD FRONT. THE LEE TROUGH OVER CENTRAL WYOMING WILL DEEPEN...WITH
WESTERLY SURFACE WINDS INCREASING TONIGHT THROUGH SATURDAY
MORNING. WIND GUSTS OF 40 KT OR HIGHER ARE EXPECTED ALONG AND WEST
OF THE LARAMIE RANGE...WITH GUSTS TO 35 KT EAST OF THE RANGE ON
SATURDAY.
&&
.FIRE WEATHER...
GUSTY WEST TO NORTHWEST WINDS TODAY AS A COLD FRONT TRACKS ACROSS
MONTANA. EXPECTING WINDY CONDITIONS FOR OUR WIND PRONE AREAS AND
HIGHER TERRAIN AREAS ALONG THE LARAMIE RANGE TODAY. AFTERNOON
HUMIDITIES EXPECTED TO REMAIN ABOVE CRITICAL LEVELS TODAY WITH LOW
20S EXPECTED. NEXT CHANCE FOR PRECIPITATION LOOKS TO BE MONDAY
NIGHT INTO TUESDAY AS A MORE POTENT PACIFIC STORM SYSTEM MOVES
INTO SOUTHEASTERN WYOMING...BRINGING MEASURABLE SNOWFALL TO MOST
LOCATIONS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 PM SATURDAY FOR WYZ106-WYZ110-WYZ116.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM/AVIATION...TJT
Hazardous weather outlook, Oct 28, 7:50 PM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
850 PM MDT FRI OCT 28 2011
WYZ101>119-291200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
850 PM MDT FRI OCT 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
WEST WINDS WILL INCREASE LATER TONIGHT ALONG AND WEST OF THE
LARAMIE RANGE. IN THE WIND PRONE AREAS OF BORDEAUX...ARLINGTON
AND VEDAUWOO...WINDS WILL GUST AS HIGH AS 60 MPH. A HIGH WIND
WARNING IS IN EFFECT FOR THESE AREAS BEGINNING AT 3 AM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG AND GUSTY WEST WINDS WILL CONTINUE THROUGH SATURDAY
AFTERNOON AHEAD OF A STRONG COLD FRONT. WINDS MAY GUST AS HIGH AS
55 MPH OVER MUCH OF SOUTHEAST WYOMING ON SATURDAY. FOR THE WIND
PRONE AREAS OF BORDEAUX...ARLINGTON AND VEDAUWOO...WINDS GUSTING
IN EXCESS OF 60 MPH ARE EXPECTED AND THE HIGH WIND WARNING WILL
REMAIN IN EFFECT THROUGH 6 PM.
COLDER TEMPERATURES...RAIN AND SNOW WILL RETURN TO SOUTHEAST
WYOMING BEGINNING TUESDAY AFTERNOON AND CONTINUING THROUGH
WEDNESDAY. ACCUMULATING SNOW IS LIKELY TUESDAY NIGHT AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-291200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
850 PM MDT FRI OCT 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WEST TO NORTHWEST WINDS WILL GUST AS HIGH AS 40 MPH ON SATURDAY...
ESPECIALLY FOR AREAS BORDERING WYOMING.
COLDER TEMPERATURES...RAIN AND SNOW WILL RETURN TO THE WESTERN
NEBRASKA PANHANDLE TUESDAY NIGHT AND WEDNESDAY. ACCUMULATING SNOW
IS LIKELY DURING THAT TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
JAMSKI
High Wind, North Snowy Range Foothills
- When
- October 29, 2:25 AM MST to 2:25 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensors across the Northern Snowy Range foothills measured sustained winds in excess of 40 mph for several hours.
High Wind, South Laramie Range
- When
- October 29, 3:12 AM MST to 7:57 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A WYDOT sensor near Vedauwoo measured sustained winds in excess of 40 mph for several hours.
High Wind, Central Laramie Range and Southwest Platte County
- When
- October 29, 5:05 AM MST to 9:05 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
A WYDOT sensor near the Bordeaux exit on Interstate 25 measured sustained winds in excess of 40 mph for several hours with a peak gust of 58 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- October 29, 8:44 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Te Dodge Creek RAWS measured a peak gust of 61 mph.
High Wind, South Laramie Range
- When
- October 29, 11:56 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A WYDOT sensor at Remount Road measured a peak gust of 63 mph.
High Wind, South Laramie Range Foothills
- When
- October 29, 12:00 PM MST to 2:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UP railroad sensor at Emkay measured wind gusts in excess of 60 mph for several hours with a peak gust of 73 mph at 245 PM MDT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Pennsylvania, October 29, 20118 deaths · 2 injured · 10 events
- Heavy Snow and Winter Weather in Connecticut, October 29 to 30, 20111 death · $11 million · 3 events
- Heavy Snow in Pennsylvania, October 29, 20111 death · 28 events
- Coastal Flood and Heavy Snow in Massachusetts, October 29 to 30, 2011$8.5 million · 59 kt wind · 24 events
- Waterspout in South Atlantic Coastal Waters, October 29, 2011$5.0 million · 1 event
- Tornadoes in Florida, October 29, 2011$200,000 · EF0 · 2 events
- Heavy Snow and Strong Wind in New Hampshire, October 29 to 30, 2011$155,000 · 4 events
- Coastal Flood and Strong Wind in New Jersey, October 29, 2011$100,000 · 12 events
- Marine Strong Wind in North Atlantic Coastal Waters, October 29 to 30, 20113 injured · 1 event
- Winter Storm and Winter Weather in Vermont, October 29 to 30, 2011$30,000 · 2 events
- Coastal Flood and Strong Wind in Delaware, October 29, 2011$20,000 · 5 events
- Winter Storm and Heavy Snow in New Jersey, October 29 to 30, 20111 injured · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346341, 346342, 346339, 346344, 346343, 346601.